Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Cheyenne, WY

July 4, 2001Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2001, 5:15 PM MDT for Converse County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 5:15 PM MDT (23:15 UTC)
Expired
Jul 4, 2001, 6:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Converse County, WY

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:50 PM MDTHail 0.75Douglas, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 042317
SVRCYS

WYC009-050000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 28 MILES NORTHWEST OF DOUGLAS...OR 13 MILES NORTH
OF GLENROCK...MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE GLENROCK AND DEER CREEK

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THIS EVENING FOR 
THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FORO 
NORTHWEST CONVERSE COUNTY.

RE

WCJIN-WYNE 

LAT...LON 4318 10549 4316 10602 4262 10588 4262 10543

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED JUL 4 2001

WELL DEFINED S/WV TROF OVR ID...WITH SHWRS/TSTMS DVLPG IN ADVANCE OF
FEATURE OVR CENTRAL/NRN WYOMING.  WAVE SHOULD RIDE SOUTHEAST ALONG
THICKNESS GRADIENT THIS EVENING...PASSING INTO THE WRN PANHANDLE
BETWEEN 03Z-06Z.  BEST SVR POTENTIAL ALONG AND NORTH OF THE PLATTE
VALLEY...WHERE MOISTURE...INSTABILITY AND SHEAR PROFILES ARE MORE
IMPRESSIVE.  WL PUT HIGHEST POPS OVR NORTHEAST PARTS OF THE FA
/LUSK-CDR/...WITH A DOWNWARD TREND ON POPS FURTHER SOUTH.  WITH WAVE
MOVING THRU OVERNIGHT...WL DOWNPLAY LOW CLDS/FOG POTENTIAL OVR THE
PANHANDLE.  A MORE EVIDENT LEE TROF SET UP ON THU...WITH LESS H8-H7
MSTR.  TSTMS SHOULD BE LESS NUMEROUS WITH WEAKER DYNAMICS AND
SLIGHTLY LESS LOW LVL MSTR.  TEMPS AS WARM OR EVEN A FEW DEGF WARMER
THAN TODAY...AS H7 THERMAL RIDGE REMAINS ANCHORED OVR THE FA.  AS
UPR HIGH SHIFTS FURTHER EAST ON FRI AND RIDGE BECOMES FLATTER OVR
THE FA...MONSOONAL TYPE MSTR BEGINS TO BE DRAWN OUT OF THE SOUTHWEST
STATES AND ACRS THE AREA.  THIS SHOULD RESULT IN A SLIGHTLY BETTER
CHANCE OF AFTN TSTMS /ESPECIALLY OVR SOUTH CENTRAL WYOMING AND THE
MTNS/.  LITTLE CHANGE IN H7 TEMPS ON FRI...BUT A FEW MORE CLDS MAY
RESULT IN TEMPS A COUPLE OF DEGF COOLER THAN THU.

.EXTENDED DISCUSSION...
MEDIUM RANGE MODELS CONTINUE IN FAIRLY GOOD AGREEMENT WITH LARGE
SCALE PATTERN.  MRF STARTS TO BUILD HEIGHTS OVER THE WESTERN PART OF
WY BY END OF THE FORECAST PERIOD...LEAVING OUR CWA IN NORTHWEST FLOW
ALFOT. THE ECMWF STARTS STRETCHING THE UPPER HIGH...LEAVING FLAT
RIDGE OR WEAK SW FLOW ALOFT OVER AREA.  EITHER WAY...WILL NEED TO
KEEP A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...PRETTY TYPICAL THIS TIME OF YEAR.  TEMPERATURES LOOK LIKE THEY
SHOULD BE A BIT CLOSER TO NORMAL...BUT STILL ON THE WARM SIDE0.

.CYS...
WY...TORNADO WATCH UNTIL 900 PM MDT WY ZNS 59..60..67>68.
NE...TORNADO WATCH UNTIL 900 PM MDT NE ZNS 1>3..19..21.

JK/RGB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:32 PM MDTSevere Thunderstorm WarningCYSAlbany43 min
Jul 3, 8:15 PM MDTSevere Thunderstorm WarningCYSAlbany60 min
Jul 4, 4:37 PM MDTSevere Thunderstorm WarningCYSConverse38 min
Jul 4, 5:59 PM MDTSevere Thunderstorm WarningCYSConverse46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.